Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 16, NWS Wichita, KS

March 23, 2007McPherson County, Reno County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 23, 2007, 9:37 PM CDT for McPherson County, Reno County, Rice County, Kansas. It was in force for 38 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2007, 9:37 PM CDT (02:37 UTC)
Expired
Mar 23, 2007, 10:15 PM CDT
In force
38 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties McPherson County, KS, Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 9:38 PM CDTHAIL 0.883 W Hutchinson, KS
Mar 23, 9:40 PM CDTHAIL 0.88Nickerson, KS
Mar 23, 9:50 PM CDTHAIL 1Hutchinson, KSQUARTER SIZE HAIL REPORTED IN NORTH HUTCHINSON.
Mar 23, 9:59 PM CDTHAIL 1Hutchinson, KSQUARTER SIZE HAIL REPORTED IN NORTH HUTCHINSON.
Mar 23, 10:17 PM CDTHAIL 0.886 Ne Inman, KS
Mar 23, 10:20 PM CDTHAIL 1Inman, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 8:09 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1830 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 240238
SVRICT
KSC113-155-159-240315-
/O.NEW.KICT.SV.W.0016.070324T0237Z-070324T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
937 PM CDT FRI MAR 23 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHEASTERN RICE COUNTY IN CENTRAL KANSAS.
  SOUTHWESTERN MCPHERSON COUNTY IN CENTRAL KANSAS.

* UNTIL 1015 PM CDT.

* AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...
  AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  WILLOWBROOK...OR 7 MILES WEST OF HUTCHINSON...AND MOVING NORTHEAST
  AT 40 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BUHLER...HUTCHINSON...INMAN...NICKERSON...PARTRIDGE...SOUTH
  HUTCHINSON...WILLOWBROOK...HUTCHINSON AIRPORT...YODER.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

LAT...LON 3820 9819 3787 9811 3793 9769 3848 9770

$$

CARUSO
2 follow-up statements
000 
WWUS53 KICT 240255
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
955 PM CDT FRI MAR 23 2007

KSC113-155-159-240315-
/O.CON.KICT.SV.W.0016.000000T0000Z-070324T0315Z/
MCPHERSON KS-RICE KS-RENO KS-
955 PM CDT FRI MAR 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
RENO...SOUTHEASTERN RICE AND SOUTHWESTERN MCPHERSON COUNTIES UNTIL
1015 PM CDT...

AT 954 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED
NEAR HUTCHINSON...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR BUHLER BY 1010 PM CDT.
  NEAR INMAN BY 1015 PM CDT.

THE TOWNS OF WILLOWBROOK AND HUTCHINSON ARE ALSO IN THE PATH OF THIS 
SEVERE THUNDERSTORM.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS OR LARGE HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS

LAT...LON 3820 9819 3787 9811 3793 9769 3848 9770

$$

CARUSO
000 
WWUS53 KICT 240306
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1006 PM CDT FRI MAR 23 2007

KSC113-155-159-240315-
/O.CON.KICT.SV.W.0016.000000T0000Z-070324T0315Z/
MCPHERSON KS-RICE KS-RENO KS-
1006 PM CDT FRI MAR 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
RENO...SOUTHEASTERN RICE AND SOUTHWESTERN MCPHERSON COUNTIES UNTIL
1015 PM CDT...

AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED
NEAR HUTCHINSON AIRPORT...OR NEAR HUTCHINSON...MOVING NORTHEAST AT 20
MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR INMAN BY 1015 PM CDT.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS OR LARGE HAIL. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

LAT...LON 3820 9819 3787 9811 3793 9769 3848 9770

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:53 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Mar 23, 6:53 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT FRI MAR 23 2007

.UPDATE...

WILL UPDATE TO TWEAK PRECIP CHANCES.

CONVECTION TO OUR WEST SHOULD PERSIST AND INCREASE IN COVERAGE AS
THE OVERNIGHT HOURS PROGRESS. THIS WILL BE THE RESULT OF INCREASED
UPPER DIFFLUENCE AS UPPER LOW SLOWLY TRACKS EAST. IN ADDITION...LOW
LEVEL JET WILL GET CRANKED UP AND FOCUS INTO WEST AND NW KS AS
SURFACE FLOW BACKS. THIS SHOULD SET THE STAGE FOR WIDESPREAD STORMS
OVER THE WESTERN HALF OF THE STATE. FOR OUR FORECAST AREA...THE BEST
CHANCES FOR PRECIP WILL BE ALONG THE WESTERN EDGE...ESPECIALLY
RUSSELL AND BARTON COUNTIES. THEREFORE WILL DECREASE RAIN CHANCES
OVER SE KS AND INCREASE OVER THE FAR NW SECTIONS OF THE FORECAST
AREA.

LAWSON

&&

.PREV DISCUSSION... /ISSUED 354 PM CDT FRI MAR 23 2007/

DISCUSSION...

TONIGHT:
FIRST CONCERN IS AREA IN SOUTHEAST KS WHERE THUNDERSTORMS HAVE
FESTERED ALL DAY RESULTING IN SOME FLOODING. APPEARS THAT STORMS
WILL REMAIN POSSIBLE INTO THE EVENING UNTIL WAVE EVIDENT ON THE
WATER VAPOR LOOP CURRENTLY NEAR RED RIVER MOVES THROUGH
AREA...LIKELY NEAR 0600 UTC. MEANWHILE CLEARING AND LOW LEVEL
MOISTURE WILL BRING THREAT OF STRONG TO POSSIBLY ISOLATED SEVERE
THUNDERSTORMS TONIGHT...MAINLY WEST OF I-35 WHERE CONVECTIVE
INHIBITION IS MINIMIZED. LIMITING FACTOR APPEARS TO BE VERY
MARGINAL 700MB-500MB WIND SHEAR FOR HAIL...SO HAIL PRODUCTION WILL
REQUIRE ADDITIONAL STORM SCALE ORGANIZATION. WITH INCREASING UPPER
SUPPORT AND ADVECTION OVERNIGHT...MAY SEE CONVECTION EITHER
INCREASE OR REDEVELOP TOWARDS DAYBREAK.

SAT:
POTENTIAL FOR CONVECTION TO FESTER INTO THE MORNING. EUROPEAN
CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL SUGGEST FAVORABLE
UPPER DIFFLUENCE ACROSS WESTERN HALF AS CLOSED LOW LIFTS OUT OF
LONGWAVE TROUGH. AMOUNT OF CLOUD COVER WILL MAKE TEMPERATURES
RATHER TRICKY.

SUN-MON:
CONSIDERABLE UNCERTAINTY THROUGHOUT THIS PERIOD AS DRYLINE IS
INITIALLY PUSHED INTO THE AREA. RIPPLES IN MEAN SOUTHWEST FLOW
WILL LIKELY TRIGGER ROUNDS OF CONVECTION...BUT TIMING IS
PROBLEMATIC. GLOBAL FORECAST SYSTEM MODEL DOES HINT THAT THERE
WOULD BE A DECENT CHANCE TOWARDS DAYBREAK SUN FOR ELEVATED
THUNDERSTORMS IN WARM AIR ADVECTION/MOISTURE ADVECTION...BUT HAVE
VERY LITTLE CONFIDENCE IN GLOBAL FORECAST SYSTEM MODEL CONVECTIVE
BLOBS WOULD VERIFY EXACTLY. EUROPEAN CENTRE FOR MEDIUM RANGE
WEATHER FORECASTS MODEL IS LEST OPTIMISTIC...WITH SMALL CHANCE
CONFINED TO SOUTHEAST KS AND OK BORDER AREAS. BOTH SUGGEST ANOTHER
ROUND OF STORMS SUN AS MOISTURE SLOSHES BACK NORTHWESTWARD...THEN
SURGES SOUTHEAST KS DURING THE NIGHT.

TUE-THU:
00 UTC EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS
MODEL/12 UTC GLOBAL FORECAST SYSTEM MODEL IN DECENT AGREEMENT WITH
OVERALL PATTERN THROUGHOUT THE PERIOD. THERE ARE SOME DIFFERENCES
IN AMPLITUDE/TIMING OF WEAK SHORTWAVE ON TUE WITH GLOBAL FORECAST
SYSTEM MODEL BEING FASTER/DEEPER. 850MB THETA ADVECTION COULD
TRIGGER ISOLATED ELEVATED CONVECTION WED MORNING PRIOR TO 1200
UTC...BUT GIVEN DEPENDENCY ON SUBTLE ORIENTATION OF MOISTURE/WIND
FIELDS OPTED NOT TO INSERT ANYTHING FOR LOW COVERAGE/PROBABILITY
EVENT. BETTER CHANCES OF PRECIPITATION SHOULD OCCUR WITH DRYLINE
WED AFTERNOON. LESS OPTIMISTIC ABOUT CHANCES EAST OF HIGHWAY 14
PRIOR TO WED NIGHT...BUT KEPT GOING FOR CONSISTENCY WITH
NEIGHBORS. DRYLINE SHOULD SWEEP ACROSS AREA ON WED NIGHT...HOWEVER
EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL DOES
FORECAST LOW LEVEL MOISTURE UNDER COLD CORE OF UPPER LOW/TROUGH SO
ISOLATED THUNDERSTORMS ALSO POSSIBLE DURING PEAK HEATING ON THU.
GLOBAL FORECAST SYSTEM MODEL IS FASTER/WEAKER WITH SYSTEM SO IT
NEVER DEVELOPS MOISTURE BEHIND DRYLN. SO CONFIDENCE IN
PRECIPITATION WED NIGHT IS CONSIDERABLY BETTER THAN ON THU.
TWEAKED TEMPERATURES UP MOST PERIODS...WITH GOOD WARMING
ANTICIPATED AHEAD OF FRONT AND DOWNSLOPE FLOW BEHIND FRONT SHOULD
MODERATE COOLDOWN. WITH INCREASING WINDS/LOW LEVEL MOISTURE
MINIMUMS SHOULD BE WELL ABOVE AVERAGE PRIOR TO FRONTAL PASSAGE.
-HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    60  74  57  78 /  30  30  40  30
HUTCHINSON      59  73  56  78 /  40  50  50  30
NEWTON          59  71  56  78 /  30  40  40  30
ELDORADO        60  74  59  78 /  30  20  40  30
WINFIELD-KWLD   62  75  60  78 /  30  20  30  40
RUSSELL         59  74  51  79 /  60  50  50  10
GREAT BEND      60  74  52  78 /  60  50  50  20
SALINA          61  74  56  78 /  40  50  50  20
MCPHERSON       60  73  56  78 /  40  50  40  30
COFFEYVILLE     61  78  61  78 /  20  20  30  40
CHANUTE         60  77  60  77 /  20  20  30  40
IOLA            59  77  60  78 /  20  20  30  40
PARSONS-KPPF    62  78  61  77 /  20  20  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 23, 8:21 PM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
821 PM CDT FRI MAR 23 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-242315-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
821 PM CDT FRI MAR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE AREAWIDE OVERNIGHT WITH THE BEST
CHANCE OCCURRING WEST OF INTERSTATE 135. THE STRONGEST THUNDERSTORMS
WILL BE POSSIBLE WEST OF I-35. ANY STORMS WHICH MOVE INTO THIS AREA
OVERNIGHT WILL HAVE THE POTENTIAL TO BE STRONG. AN ISOLATED SEVERE
STORM CANNOT BE RULED OUT WITH LARGE HAIL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS CENTRAL
AND SOUTHEAST KANSAS SATURDAY THROUGH MONDAY. STRONG TO SEVERE
THUNDERSTORMS ARE LIKELY ACROSS PORTIONS OF CENTRAL KANSAS SATURDAY
EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE ISOLATED DAMAGING
WINDS AND LARGE HAIL. STRONG STORMS WITH HEAVY RAIN CANNOT BE
RULED OUT ACROSS THE ENTIRE AREA OVERNIGHT.

A MORE POWERFUL STORM SYSTEM WILL MOVE OUT INTO THE PLAINS
WEDNESDAY AND THURSDAY. IT APPEARS LIKELY THAT SEVERE STORMS WILL
OCCUR WITH THIS SYSTEM...BUT THE COVERAGE AND EXACT TIMING REMAINS
UNCERTAIN. CHECK LATER HAZARDOUS WEATHER OUTLOOKS FOR UPDATED
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED
NATURE OF THE SEVERE THREAT THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON/LAWSON

In the hours before

Local storm report, Mar 23, 9:19 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
919 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     3 W PLEVNA              37.97N 98.36W
03/23/2007  E60 MPH          RENO               KS   TRAINED SPOTTER

&&

RBL
Local storm report, Mar 23, 9:31 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
931 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     TURON                   37.81N 98.43W
03/23/2007                   RENO               KS   BROADCAST MEDIA

            SMALL TREE LIMBS DOWN IN THE TOWN OF TURON. REPORTED BY
            KAKE TV STORM CHASER.

&&

RBL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 8:48 PM CDTSevere Thunderstorm WarningICTKingman, Reno57 min
Mar 23, 10:12 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno49 min
Mar 24, 7:01 AM CDTSevere Thunderstorm WarningICTHarper59 min
Mar 24, 7:56 AM CDTSevere Thunderstorm WarningICTHarvey, Reno33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.